Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/living-healthy/f/weight-loss/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Includes Expert Content
    Bruising from exercise
    avatar
    An_246571 posted:
    I have been seeing a personal trainer for nearly 2 years. In the last 2-3 weeks, I have been doing more upper body exercises, especially push ups and band work that is concentrated around my arms, and for the first time I am seeing bruises above my elbows on both arms, biceps and triceps . Could they have been caused by the exercise? And if so, what should I do - just take it easy and not push to muscle fatigue?
     
    avatar
    Rich Weil, MEd, CDE responded:
    Bruising isn't uncommon with weightlifting. Sometimes it's from trauma like getting banged (probably not in your case since it's on both sides), sometimes it's from fragile vessels below the skin that rupture in response to sheer or mechanical stress, like when muscles contract and press against the vessels, and sometimes when the skin gets thin. It's typically more common in women, and common as people age. Some people bruise easier than others. Medications can also contribute to it; aspirin or blood thinners are two. Typically it's not a problem if it clears or there is no pain. You have to experiment with how much lifting you do (they typically get better when not pushed - doing the same exercises that caused them, if exercise did cause it, will slow down the reabsorption of the blood by tissue). However, and this is important, you should give your doctor a call if you're concerned, and for sure you should call if they don't get better or are painful.
     
    avatar
    mmm1812 replied to Rich Weil, MEd, CDE's response:
    As a matter of fact, my cardiologist recently had me start an aspirin regimen, but is a two 80 mg dosage enough to generate that kind of reaction? I more believe it's related to the repetitive exercise of the same muscles. I am taking it easier and will see if it fades over time.
     
    avatar
    Rich Weil, MEd, CDE replied to mmm1812's response:
    This is important and you should call your doctor about it.


    Helpful Tips

    edugator66
    I recommend you get your thyroid checked. I was having trouble maintaining my 75 lb. weight loss until I found out I was hypothyroid. Now ... More
    Was this Helpful?
    7 of 13 found this helpful

    Helpful Resources

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.